Texas, 2004

Flash Flooding in Texas, July 10, 2004

July 10, 2004 · NWS EPZ · 2 events in 1 county or zone

A cluster of thunderstorms dropped up to 3 inches of rain within 2 hours over an area from Cornudas to Dell City. S.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cluster of thunderstorms dropped up to 3 inches of rain within 2 hours over an area from Cornudas to Dell City. Water covered the roads in some sections, with Highway 1437 under water south of Dell City and U.S. Highway 62/180 under 4 feet of water east of Cornudas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 12:00 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 12:00 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
100 PM MDT SAT JUL 10 2004

SYNOPSIS...
A MOIST UNSTABLE AIR MASS REMAINS OVER THE REGION THIS WEEKEND
AND SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS CAN BE
EXPECTED.  WHILE IT WILL NOT RAIN EVERYWHERE A FEW STORMS
MAY PRODUCE HEAVY RAIN CAUSING LOCALIZED FLOODING OF ARROYOS
AND ROADWAYS. SOMEWHAT DRIER AIR SHOULD MOVE INTO THE AREA
MONDAY REDUCING OUR CHANCES FOR THUNDERSTORMS UNTIL A WESTWARD
MOVING DISTURBANCE INCREASES THUNDERSTORM CHANCES AROUND
WEDNESDAY.  TEMPERATURES SHOULD REMAIN NEAR SEASONAL NORMALS.

DISCUSSION...
PLENTY OF MOISTURE REMAINS OVER THE REGION AT MIDDAY WITH SOUNDER
PRECIPITABLE WATER VALUES RANGING FROM AN INCH OVER THE WEST TO
ABOUT 1.40 INCHES OVER THE FAR SE.  WITH NO GOOD DYNAMIC FEATURE
TO ORGANIZE THE CONVECTION I HAVE OPTED NOT TO ISSUE AN FFA.
NEVERTHELESS I EXPECT THERE WILL BE A FEW SPOTS WITH SOME FLOODING
IN WETTER STORMS THIS EVENING GIVEN HIGH PWS AND EXPECTED SLOW
MOVEMENT.  WILL ADD HEAVY RAIN WORDING OVER EASTERN HALF OF CWA
THIS EVENING.  ANOTHER ROUND OF SIMILAR WEATHER POSSIBLE TOMORROW
ALTHOUGH I HAVE HELD OF USING HEAVY RAIN WORDING ATTM.

DUMBBELL H5 HIGH STRETCHING FROM AZ/NM INTO THE GULF COAST WITH
INVERTED TROUGH/EASTERLY WAVE BETWEEN THE LOBES WILL GRADUALLY
ROTATE TO A MORE NORTH-SOUTH ORIENTATION NEXT WEEK.  THIS SHOULD
SERVE TO INITIALLY DECREASE STORM COVERAGE AND SHIFT PRECIP FARTHER
WEST MONDAY AND TUESDAY AS THE SUBSIDENCE AHEAD OF EASTERLY WAVE
APPROACHES THE REGION.  THE WAVE PASSES BY ON WEDNESDAY AND ASSUMING
THERE WILL STILL BE A LITTLE MOISTURE LEFT ON THE BACK SIDE...OUR
CHANCES FOR STORMS SHOULD INCREASE AGAIN ESPECIALLY TO OUR WEST -
WELL SEE.

ONLY MADE SLIGHT CHANGES TO TEMPERATURES TO CLOUD COVER MODIFICATION.

PRELIMINARY NUMBERS...

EL PASO               BB 072/095 071/096 070 33312
ALAMOGORDO            BB 068/095 067/096 065 43312
LAS CRUCES            BB 069/095 068/096 066 33312
CLOUDCROFT            BB 050/071 049/073 049 44322
TRUTH OR CONSEQUENCES BB 066/094 065/095 066 33312
SILVER CITY           BB 059/084 061/086 059 24422
DEMING                BB 068/094 067/095 066 23312
LORDSBURG             BB 068/094 067/095 068 23312
SIERRA BLANCA         BB 070/094 069/095 061 43312

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

02
Hazardous weather outlook, Jul 10, 9:20 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1020 AM MDT SAT JUL 10 2004

NMZ022>025-030>032-TXZ055-056-102225-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1020 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH THE
HOURS A LITTLE AFTER MIDNIGHT. A FEW COULD BECOME STRONG TO SEVERE
ACROSS FAR EASTERN PORTIONS OF THE AREA...MAINLY EASTERN HUDSPETH
AND EASTERN OTERO COUNTIES...WHERE STRONG WINDS ARE POSSIBLE.

LOCAL FLOODING OF ROADWAYS AND ARROYOS IS ALSO POSSIBLE NEAR
WETTEST STORMS MAINLY EAST OF THE RIO GRANDE.  SOME BLOWING DUST
CAN BE EXPECTED NEAR STRONGER OUTFLOWS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS...SOME WITH LOCAL HEAVY RAIN...ARE POSSIBLE
SUNDAY AFTERNOON AND NIGHT.

ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY
MAINLY OVER THE MOUNTAINS AND AREAS WEST OF THE RIO GRANDE.  GREATER
COVERAGE AND POSSIBLE HEAVY RAIN ON WEDNESDAY NIGHT WITH PASSAGE OF
A DISTURBANCE SOUTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 12:55 PM MST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT SAT JUL 10 2004

NMZ023>025-031-032-TXZ055-056-110544-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA...
SOCORRO...SUNLAND PARK...TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
155 PM MDT SAT JUL 10 2004

MOIST UNSTABLE AIR WILL CONTINUE OVER THE REGION THIS AFTERNOON
AND TONIGHT. HEAVY RAIN IN SOME OF THE THUNDERSTORMS DEVELOPING IN
THIS AIR MASS WILL RESULT IN LOCAL RAINFALL AMOUNTS OF TWO INCHES OR
MORE. THIS COULD CAUSE ROADWAY AND ARROYO FLOODING. SOME RESIDENTIAL
FLOODING IS POSSIBLE NEAR POOR DRAINAGE AREAS. SLOW MOVEMENT OF THE
STORMS WILL INCREASE THE THREAT OF FLOODING.

IN ADDITION SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN
EASTERN OTERO COUNTY IN NEW MEXICO AND HUDSPETH COUNTY IN TEXAS
THIS AFTERNOON AND EVENING.

NEVER DRIVE INTO WATER RUNNING ONTO ROADS.  REMEMBER TURN AROUND
DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

The radar

The El Paso radar (KEPZ), 133 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hudspeth

When
July 10, 6:15 PM MST to 8:00 PM MST
Where
Hudspeth County, 2 mi E of Cornudas
Reported by
TRAINED SPOTTER
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Flash Flood, Hudspeth

When
July 10, 6:30 PM MST to 8:30 PM MST
Where
Hudspeth County, 3 mi S of Dell City
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414091, 5414090.